Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 10, 2021

NWS Tucson, AZ issued this special weather statement at Aug 10, 2021, 4:44 AM MST. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 4:44 AM MST (11:44 UTC)
Expired
Aug 10, 2021, 5:30 AM MST
In force
46 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
30

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 11.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS85 KTWC 101144
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
444 AM MST Tue Aug 10 2021
 
AZZ504-514-101230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
444 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Pima
County through 530 AM MST...

At 442 AM MST, Doppler radar was tracking a strong thunderstorm over
Marana, moving north at 5 mph.

HAZARD...Winds in excess of 35 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Marana, Casas Adobes, Flowing Wells, Tortolita, Catalina State Park, 
Catalina Foothills, Picture Rocks and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 235 and 251.
 Route 77 between mile markers 71 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3227 11094 3236 11123 3250 11125 3249 11089
TIME...MOT...LOC 1142Z 193DEG 5KT 3242 11111 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:34 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 2:34 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 AM MST Tue Aug 10 2021

.SYNOPSIS...Increasing shower and thunderstorm chances will bring
temperatures a few degrees below average much of this week. Some
storms will generate strong winds and heavy rain.

&&

.DISCUSSION...With high pressure now east of the area again, a
deep southerly flow has returned to SE AZ. Plenty of moisture with
precipitable water values ranging from 1.15 inches near the New
Mexico border to 1.8 inches in the lower deserts. Surface
dewpoints holding easily in the 60s with a long steady fetch of
additional moisture pushing up from the south.

Expect a daily chance of showers and thunderstorms the next few
days before a strong inverted trough pushes slowly in from the
east Friday and Saturday. By then high pressure will be rebuilding
through the central Great Basin to our north. This will reinforce
strong organized thunderstorm outflow from the Mogollon Rim that
should push deep into the lower deserts in the late afternoon and
evening hours. So, severe and flash flood threat to end the week.

&&

.AVIATION...Valid through 11/12Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered SHRA/TSRA
expected, mainly in afternoon and evening hours. Local MVFR
conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA,
SFC winds will be less than 10 kts following a normal diurnal flow
of sly/sely during the night/early morning and mainly wly/nwly
late morning through afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 4:44 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 AM MST Tue Aug 10 2021

AZZ504-514-101230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
444 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Pima
County through 530 AM MST...

At 442 AM MST, Doppler radar was tracking a strong thunderstorm over
Marana, moving north at 5 mph.

HAZARD...Winds in excess of 35 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marana, Casas Adobes, Flowing Wells, Tortolita, Catalina State Park,
Catalina Foothills, Picture Rocks and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 235 and 251.
 Route 77 between mile markers 71 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3227 11094 3236 11123 3250 11125 3249 11089
TIME...MOT...LOC 1142Z 193DEG 5KT 3242 11111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:04 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 5:12 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 10, 5:39 AM MSTAreal Flood AdvisoryTWCPima, Pinal111 min
Aug 10, 6:26 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal5 hr
Aug 10, 6:49 AM MSTAreal Flood AdvisoryTWCCochise, Graham116 min
Aug 10, 6:55 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal4 hr
Aug 10, 8:27 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 10, 8:32 AM MSTFlash Flood Warning Considerable damage threatTWCGreenlee3 hr
Aug 10, 9:11 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 10, 10:51 AM MSTAreal Flood WarningTWCPima, Pinal18 hr
Aug 10, 11:00 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal2 hr
Aug 10, 11:09 AM MSTAreal Flood AdvisoryTWCCochise, Graham111 min
Aug 10, 11:41 AM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 12:52 PM MSTSpecial Weather StatementTWCCochise38 min
Aug 10, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 10, 1:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 10, 1:43 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 10, 1:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 10, 1:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 2:00 PM MSTSpecial Weather StatementTWC45 min
Aug 10, 2:08 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 10, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 3:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 10, 4:38 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Aug 10, 4:39 PM MSTSpecial Weather StatementTWCPima36 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.